Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes twitching sensation in the fingers, hands and legs?

Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 2788 Questions

default
Posted on Thu, 25 May 2017 in Brain and Spine
Question: I have been experiencing random "twitching" with my extremeties. My fingers, my hands, my leg, my arm, even in my buttock area. I'm not sure what's going on but I am very scared. I started a new medication which I thought might be the cause, called Gabutentin 600 mg. I also have severe lumbar spinal stenosis, for which I am taking Norco 10/325mg 1 tab qid prn pn, Ibuprofen 600 mg 1 tab tid prn pn, and Robaxin 750 mg 1 tab tid prn muscle spasm. I'm really scared and don't know what to do. I have anxiety for which I've been treated with xanax but I have not taken that in some time as I ran out of the medication and was in another state when I was treated for that.
doctor
Answered by Dr. Lekshmi Rita Venugopal 48 minutes later
Brief Answer:
Gabapentin can cause muscle spasms and twitching

Detailed Answer:
Hello,
Thank You for trusting HealthcareMagic,

Gabapentin especially when co-administered with opioid medications like Norco have been known to cause muscle twitching. Discontinuing Gabapentin will stop the muscle twitching in 2-3 days.
Cutting down caffeine intake, adequate rest, and sleep, reducing anxiety will also hep relieve the twitching

If the twitching does not subside after few days of stopping Gabapentin, then other causes should be looked for.

Some causes of twitching include increased thyroid hormone levels, Vitamin D, calcium, and magnesium deficiency, anxiety, stress, excess intake of caffeine, neurological problems like benign fasciculation syndrome etc. Further testing including blood levels of thyroid hormone, calcium, magnesium, vitamin D and Electromyographic studies may also be needed.

Please be advised to contact your treating physician in order to discontinue Gabapentin and see if this helps.

Hope I was able to help you.
Please feel free to address further questions here.

Regards,
Dr.Lekshmi


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Ibuprofen

doctor1 MD

In August, 2013 found that I have A-fib. I am taking Pradaxa, Metoprolol and Diltiazem. Within about 1 month I started having some shoulder pain in both shoulders that also includes soreness in my hands, but not really my arms. I asked my heart doctor a couple of weeks back if we should look to change any of my meds and he suggested I see my orthopedic regarding my shoulders. Since I have never had any issues prior to taking the meds I have to think one of these may be causing the discomfort. To alleviate the pain I have been taking 3 or 4 ibuprofen in the morning and then again at night. I know that s way too much but it helps somewhat, so until I go to see someone I keep taking it. Problem is I m not sure who to go to. So my question is can one of these meds be my problem, and if so is there an alternative med? Thank you.

doctor1 MD

My 2 year old son spiked a 107 degree fever last week Thursday, which resolved itself overnight with Ibuprofen and Acetaminophen. Tuesday night he woke up and vomitted x1 in his crib, I gave him Zofran and he was fine the rest of the night. Last night, Wednesday, he vomited again after drinking a lot of water and having the hiccups. This morning he has been having so many hiccups, should I be worried?

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...(To preface, my son has an egg allergy and has been unable to get a lot of the vaccines given to children at his age.) My 18 month old son has had a fever varying from 101 - 103 Monday thru Wednesday night. It has been controlled by alternating tylenol and ibuprofen. I took him last night to our after hour clinic to be sure it wasn t an ear infection. Ears looked fine, but his lymph nodes were swollen and his throat was red - Strep test came back negative. Said it was probably a virus. He woke up this morning with no fever, so I assumed the virus had taken it s course. However, this evening, I have noticed a rash on his belly, back and neck. they are small red bumps that aren t raised very much. They don t seem to be bothering him too much. I hate to take him to the doctor again if it s nothing, but I don t want to ignore something if it s potentially dangerous for him. Should we give him Benedryl? Should we take him to the ER tonight or wait to talk to my doctor in the morning?

doctor1 MD

hi 7 weeks ago after having a coughing fit i was in pain with my back, i started to get pains down my legs on the left side of my back and sometimes i get like aching pains in my neck. The 1st visit to my drs i saw a nurse who gave me a perscription for ibuprofen 600mg tablets which really didnt do much, my 2nd visit to the drs i was perscribed zydol 50mg capsules which when i took just 1 did very little and when i took 2 they knocked me out so much that all i did was sleep my 3rd visit i seen a different dr as the 1st dr was on leave and she told e to bend over felt my back and said yes i can feel it is twisted i dont really know what she was refering to but she perscribed me dicloflex 50mg and co-codamol and she was refering me to see a phyisotherapist that was last wednesday she said i would receive an appointment in the post but today my husband called in the drs because i hadnt heard anything and the receptionist still had the letter to post on her desk. My sick note runs out on the 31st of october amd after speaking to the phyisotherapist s reception this afternoon they have told me that if they receive the letter tomorrow or monday i will have a 2 week wait for an appointment if i am lucky. I am in so much pain unless i take the zydol tablets i am getting no sleep. Shouldnt i have been sent for an xray or something before now?????

doctor1 MD

I am 14 weeks pregnant with twins. For the past 3 days am having severe shooting pain in my arms and shoulders. It started with left hand now moved to right hand. Even my right knee, ankle and thighs have started to pain. I have applied pain...

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound. went to orthopedician they suggested couple of tests related to auto immune arthiritis, results are...

doctor1 MD

My left testicle has been giving me slight pain and discomfort for around a week now. Especially when I lay on my side to go to sleep, it floats substantially in front of my right testicle. When I m standing it is more elevated than my right, and...